Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 266, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2019, 1:16 PM EDT for Bath County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2019, 1:16 PM EDT (17:16 UTC)
- Expired
- Sep 28, 2019, 2:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 12:54 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 28, 12:54 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1254 PM EDT Sat Sep 28 2019 .SYNOPSIS... High pressure just offshore will continue to slide east and weaken this afternoon in advance of a weak cold front that will approach from the northwest tonight. This front should backdoor through the region later Sunday into Sunday night before sliding into the Carolinas by Monday. Cooler high pressure will then wedge south along the eastern slopes of the Appalachians for early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Saturday... Deeper moisture has returned to the region today as seen via moist dewpoints in the 60s/lower 70s and Pwats around 1.5 inches off early morning soundings. This in association with return flow which has lifted the residual warm front into southeast sections this morning. However main concern with the upstream outflow that has sparked convection along the Ohio River this morning, and how it interacts with increasing instability across the mountains by this afternoon. Latest short term solutions remain similar to yesterday in showing development near the Blue Ridge within weak southwest flow aided by differential heating and higher theta-e values. Some of this looks to drift east as well but appears best support/focus will be closer to orographic aided lift as suggested by the latest HREF which has the best coverage between 18-23Z along and then just east of the mountains. Thus other than to slow down chances this morning, kept pops similar to earlier espcly given progged weak convergence and Cape values of around 2000 J/kg. However with winds aloft weakening with time, the severe threat looks limited to perhaps some isolated pulse nature stronger storms for the most part. Otrw intervals of clouds/sun with a continued hot/humid scenario for late September, with highs 80s to even around 90 east pending the degree of sunshine after early low clouds. Previous discussion as of 415 AM EDT Saturday... Southerly winds have developed on the back side of an area of High Pressure that has now drifted off the Mid-Atlantic Coast. This is allowing for dewpoints in the upper 60s to near 70 to advect into the area, raising the humidity and contributing to cloud cover and widely scattered showers. Some isolated thunderstorms were reported overnight between Martinsville and Greensboro, and it is this sort of airmass that will favor more showers/thundershowers today. Models are in relative agreement that enough moisture will be present today to support scattered showers and thunderstorms, with the greatest coverage along the Blue Ridge where the low level wind flow against the mountains will produce the greatest low level convergence. Temperatures by this afternoon are expected to reach into the 80s areawide, and this may contribute enough CAPE for an isolated strong-severe pulse thunderstorm. PWATs of 1.40 to 1.80 suggests wet thunderstorm cores with potential for localized heavy downpours...isolated rain amounts of 1-2 inches. This will most likely be the exception as opposed to the rule with most areas falling outside of these heavier rain shafts. Never the less, today will likely be the best opportunity for seeing at least a shower, compared to what we have seen over the last couple weeks where we have experienced little or no rainfall. A weak cold front entering the Ohio Valley from the northwest will also be responsible for some showers and storms upstream of the forecast area today. This activity may drift into parts of our northwestern CWA, across our WV counties and possibly the Highlands of VA tonight. Southwest wind flow ahead of the front in addition to the elevated dewpoints will keep temperatures rather mild tonight with lows dipping no lower than the 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 325 AM EDT Saturday... An upper level ridge over the Gulf states will move northward through the beginning of the workweek, covering the southeast quarter of the CONUS. Even though the immediate area is not directly under the center of the ridge, temperatures could still run 15F warmer than normal Sunday. Sunday's high temperatures will range in the 80s across the mountains to the lower 90s east of the Blue Ridge. Records could be tied or broken at LYH (90/1953) and DAN (92/1998). On Monday, a backdoor cold front is expected to slide south across the Virginia and North Carolina Piedmont. Low clouds, easterly flow and spotty light rain will help keep temperatures cool, but they will still be warmer than normal. Uniform temperatures are likely Monday ranging in the upper 70s to lower 80s, near 70F along the Blue Ridge. The chances for rain are low Sunday, mainly being driven by diurnal heating. With a frontal boundary in the vicinity Monday, the chances for rain increases, but will not be a drought buster. Some areas may see a couple tenths of an inch of rain Sunday and Monday afternoon and evening. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 200 PM EDT Friday... During this portion of the forecast, the upper level ridge over the eastern third of the country is expected to flatten in response to several shortwave troughs heading eastward from the Upper Mississippi Valley to New England. Synoptic flow across the area is expected to become more zonal, with increasing chances of the northern stream systems to bring periodic cold front towards and into the area. The first of these is expected to impact the area with scattered showers and a few thunderstorm on Thursday and Thursday evening. There is some model differences concerning the second one, but as a general consensus, sometime around Friday night or Saturday, just past the conclusion of the most recent forecast. Very small chances of showers will be possible ahead of the shift to a more zonal pattern in the form of differential heading/weak convergence across the Northern Mountains of North Carolina and adjacent parts of far southwest Virginia Tuesday and Wednesday afternoon. Temperatures during the Tuesday through Thursday portion of the forecast will average about ten to fifteen degrees above normal for this time of year. Friday will be slightly cooler, but still be around five degrees above normal. Confidence in this part of the forecast is moderate. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 1245 PM EDT Saturday... Scattered convection forming across the mountains should continue to increase upon sliding east over the Blue Ridge through mid afternoon. This will bring the greatest threat of seeing a storm to KBLF/KBCB and KROA in the next couple of hours with more isolated nature potential at KLYH and KDAN. Storms could bring strong winds if they directly impact a terminal with gusts over 30 kts possible. Otrw looking at mainly VFR under developing cumulus build-ups this afternoon with periods of MVFR to IFR cigs/vsbys near any convection. Activity likely to diminish heading east of the mountains later this afternoon although may tend to linger with redevelopment off residual outflow across the mountains. Thus will be leaving in at least a vicinity mention at most locations into early this evening with TEMPO or prevailing at spots that look to have the best shot at seeing a shower or storm. Expect any showers to fade before midnight, with enough clearing to promote more fog/stratus espcly in the western valley locations and where any earlier rainfall occurred. For now will run with all except KROA seeing a period of sub-VFR, with the typical spots such as KLWB/KBCB perhaps dipping below IFR late tonight. Weak cold front approaches from the north on Sunday with a return to VFR expected by mid morning as early fog/stratus fades. Appears convection will be less Sunday afternoon as ridging aloft strengthens and the flow becomes quite light. Still cant rule out an isolated shower/storm mountains but overall looking at mainly scattered to perhaps broken, but with bases above 5k feet. .Extended Aviation Discussion... High pressure aloft will build across the region into the middle of next week, promoting mainly dry VFR conditions. There will be the normal early morning fog/stratus in the mountain valleys...mainly confided to the 4AM-9AM time frame. && .CLIMATE... Records for Sunday 09/29/2019 Site MaxT Year KBLF 92 1953 KDAN 92 1998 KLYH 90 1953 KROA 93 1953 KRNK 91 1953 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH/PM SHORT TERM...RCS LONG TERM...DS AVIATION...JH/PM CLIMATE...RCS
Hazardous weather outlook, Sep 28, 4:15 AM EDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 415 AM EDT Sat Sep 28 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-290815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 415 AM EDT Sat Sep 28 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Sep 28, 12:22 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1222 PM EDT Sat Sep 28 2019
NCZ001-018-019-281645-
Ashe-Wilkes-Watauga-
1222 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE, WILKES, AND WATAUGA
COUNTIES...
At 1222 PM EDT, a strong thunderstorm was located over Moses Cone
Memorial Park, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Deep Gap...
and Todd.
LAT...LON 3606 8140 3608 8143 3607 8144 3609 8146
3609 8147 3610 8148 3610 8151 3612 8155
3612 8171 3611 8181 3623 8182 3637 8143
3606 8135
TIME...MOT...LOC 1622Z 261DEG 20KT 3616 8170
BMGSpecial weather statement, Sep 28, 12:33 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 PM EDT Sat Sep 28 2019
VAZ007-010-WVZ042-281700-
Tazewell-Bland-Mercer-
1233 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL, MERCER, AND BLAND
COUNTIES...
At 1233 PM EDT, a strong thunderstorm was located over Bluefield,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Bastian...
and Pocahontas.
LAT...LON 3739 8131 3735 8090 3729 8096 3729 8098
3728 8100 3727 8101 3726 8099 3711 8114
3724 8139
TIME...MOT...LOC 1633Z 289DEG 22KT 3728 8125
BMGSpecial weather statement, Sep 28, 12:36 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1236 PM EDT Sat Sep 28 2019
VAZ019-020-WVZ507-281715-
Bath-Alleghany-Eastern Greenbrier-
1236 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT BATH, ALLEGHANY, AND EASTERN
GREENBRIER COUNTIES...
At 1235 PM EDT, a strong thunderstorm was located near Rorer, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renick...
Neola...
Falling Spring...
Lake Moomaw...
and Beartown State Park.
LAT...LON 3807 7985 3781 8005 3793 8041 3807 8030
3805 8026 3804 8022 3804 8016 3806 8011
3806 7996 3808 7995
TIME...MOT...LOC 1635Z 289DEG 21KT 3799 8023
BMGSpecial weather statement, Sep 28, 1:06 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 PM EDT Sat Sep 28 2019
NCZ002-VAZ015-016-281745-
Alleghany-Grayson-Carroll-
106 PM EDT Sat Sep 28 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY, GRAYSON,
AND CARROLL COUNTIES...
At 104 PM EDT, a strong thunderstorm was located over Fries, moving
east at 20 mph. Another strong thunderstorm was located near Mouth
Of Wilson, also moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Galax...
Hillsville...
Sparta...
Independence...
and Fries.
LAT...LON 3677 8109 3680 8105 3674 8065 3656 8085
3656 8091 3650 8093 3642 8100 3656 8135
3657 8136 3659 8142
TIME...MOT...LOC 1704Z 290DEG 19KT 3671 8101
BMGSpecial weather statement, Sep 28, 1:11 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Sat Sep 28 2019
VAZ019-020-281800-
Bath-Alleghany-
111 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT BATH AND ALLEGHANY COUNTIES...
At 111 PM EDT, a strong thunderstorm was located over Bacova
Junction, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clifton Forge...
Warm Springs...
Hot Springs...
Lake Moomaw...
and Mountain Grove.
LAT...LON 3809 7949 3783 7979 3791 8011 3800 8000
3804 7997 3805 7997 3808 7995 3814 7990
TIME...MOT...LOC 1711Z 290DEG 25KT 3800 7988
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 3:30 AM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Sep 28, 12:33 PM EDT | Special Weather Statement | RNK | Bland | 27 min |
| Sep 28, 12:36 PM EDT | Special Weather Statement | RNK | Alleghany | 39 min |
| Sep 28, 1:06 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 39 min |
| Sep 28, 1:11 PM EDT | Special Weather Statement | RNK | Bath | 49 min |
| Sep 28, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 42 min |
| Sep 28, 1:21 PM EDT | Special Weather Statement | RNK | Montgomery | 24 min |
| Sep 28, 1:25 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery | 32 min |
| Sep 28, 1:28 PM EDT | Special Weather Statement | RNK | Bath | 47 min |
| Sep 28, 1:34 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Sep 28, 1:38 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 37 min |
| Sep 28, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 49 min |
| Sep 28, 1:45 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 45 min |
| Sep 28, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 39 min |
| Sep 28, 2:07 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 38 min |
| Sep 28, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 50 min |
| Sep 28, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 31 min |
| Sep 28, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Sep 28, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 27 min |
| Sep 28, 3:05 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Sep 28, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 34 min |
| Sep 28, 3:27 PM EDT | Areal Flood Advisory | RNK | Pulaski | 96 min |
| Sep 28, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 18 min |
| Sep 28, 3:39 PM EDT | Special Weather Statement | RNK | Giles | 36 min |
| Sep 28, 4:10 PM EDT | Special Weather Statement | RNK | City of Galax | 35 min |
| Sep 28, 4:22 PM EDT | Special Weather Statement | RNK | Craig | 23 min |
| Sep 28, 4:47 PM EDT | Special Weather Statement | RNK | Craig | 28 min |
| Sep 28, 4:59 PM EDT | Special Weather Statement | RNK | City of Galax | 31 min |
| Sep 28, 5:30 PM EDT | Special Weather Statement | RNK | City of Galax | 30 min |
| Sep 28, 5:32 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 28 min |
| Sep 28, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 17 min |
| Sep 28, 5:59 PM EDT | Special Weather Statement | RNK | Smyth | 46 min |
| Sep 28, 6:05 PM EDT | Special Weather Statement | RNK | Grayson | 40 min |
| Sep 28, 12:32 AM EDT | Special Weather Statement | RNK | Stokes | 28 min |
| Sep 28, 12:22 PM EDT | Special Weather Statement | RNK | Watauga | 23 min |
| Sep 28, 4:03 PM EDT | Special Weather Statement | RNK | Watauga | 27 min |
| Sep 28, 4:30 PM EDT | Special Weather Statement | RNK | Watauga | 30 min |
| Sep 28, 5:43 PM EDT | Special Weather Statement | RNK | Ashe | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.